New Mexico, 2018Drought in New Mexico, June 12 to 30, 2018
June 12 to 30, 2018 · NWS EPZ · 1 event in 1 county or zone
Continued dry conditions for much of Luna county contributed to Severe(D2) drought conditions being pushed further south into the northern half of the county on June 12th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Continued dry conditions for much of Luna county contributed to Severe(D2) drought conditions being pushed further south into the northern half of the county on June 12th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 12, 4:21 AM MST, 7 hours 39 minutes earlier.
Area forecast discussion, Jun 12, 4:21 AM MST, 7 hours 39 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
521 AM MDT Tue Jun 12 2018
.SYNOPSIS...
A very hot day is on tap for the Borderland, especially in the
urban area of El Paso where temperatures remained in the upper-
70s most of the night. Expect highs at or above 100 degrees across
most of the lowlands, and 105 or 106 in El Paso this afternoon.
Even the higher elevations of the Sacramento Mountains will see
highs in the 80s today. Temperatures will drop a few degrees on
Wednesday as a slight increase in moisture moves into the area
from the east. This will spark thunderstorms in the higher terrain
of the Sacramento Mountains and Gila Regions Wednesday and
Thursday afternoons, and a spot shower or thunderstorm may survive
over the lowlands as well. Heading into the end of the week,
moisture from Hurricane Bud will stream into the Desert Southwest,
with the bulk of the moisture likely favoring areas west of the
Continental Divide. Still, expect at least scattered thunderstorms
Friday and Saturday, with the better coverage over Southwestern
New Mexico.
&&
.DISCUSSION...
Models and ensembles are in good agreement on the overall upper
pattern through the weekend, with the subtropical ridge remaining
anchored over New Mexico today and Wednesday, then slowly drifting
eastward as a trough digs over the Pacific Northwest. By the
weekend, the western edge of the ridge will break down as the Pac
NW trough continues to amplify. The flow between these two
features will form a "corridor" of sorts to deliver moisture from
the remnants of Hurricane Bud into some part of the Desert
Southwest. The strength and position of the trough and ridge will
be key in determining where the bulk of the moisture goes.
In the meantime...the ridge will strengthen slightly today and
remain just about overhead. Meanwhile, surface dewpoints have
continued to drop over the past 24 hours over most of the area
(except much of eastern El Paso County), and by the afternoon
dewpoints in the teens will be common area-wide. All of these
factors will lead to temperatures running a couple degrees warmer
than yesterday, with highs in the 100s common in the lowlands, and
topping out around 105 or 106 in El Paso. While we have cooled off
into the upper-60s this morning at KELP, it is worth noting that
nobody lives at the airport, and mesonet obs still show plenty of
readings in mid and upper-70s in the urban area. Will keep the
Heat Advisory going (need a high or max heat index of 105+ and an
overnight low of 75+).
Winds will shift to the SE Tuesday night, bringing an increase in
low level moisture to areas near and east of the Rio Grande for
Wednesday. The subtropical ridge center will shift slightly to the
north, and with the moister air, expect afternoon highs to be a
degree or two cooler as a result (still around 101 at ELP).
The increase in moisture will result in weak to moderate
instability developing over areas east of the Rio Grande. SE low
level flow, and mid-level easterlies will promote orographic lift,
resulting in thunderstorms developing over the Sacramento
Mountains Wednesday afternoon. There's the potential for localized
flash flooding over burn areas (i.e., Soldier Canyon -- depending
on the severity of the burn area, still to be determined).
Isolated thunderstorms may drift into the lower elevations, but
will tend to struggle given the strength of the ridge. Additional
weaker thunderstorms will be possible over the Gila Region,
especially east of the Continental Divide, with the risk of dry
lightning.
A spot shower or thunderstorm will remain possible on Thursday,
especially over the higher terrain of the Gila Region or
Sacramento Mountains. Again, any storms will have a tough time
surviving over the lowlands.
On Friday, our attention turns to the remnants of Hurricane Bud.
At this time, ECMWF, GFS, and ensembles are favoring areas west of
the Continental Divide, and moreso west of the Arizona state line
for the bulk of the moisture Friday afternoon into Saturday. A
shortwave trough moving across Arizona Friday night will move
into New Mexico Saturday, bringing some tropical moisture with it,
and additional dynamics for lift. While the best precip amounts
and coverage look to stay west, most areas should see scattered
thunderstorms around the area Saturday. But again, the further
west, the better the coverage and precip totals.
Drier air will follow behind the shortwave trough, with drier
conditions prevailing for most areas on Sunday.
&&
.AVIATION...Valid 12/00Z-13/00Z...
VFR conditions expected through forecast period. P6SM SKC-FEW250
through period. Afternoon winds generally 170-230 at 05-10KT.
Visibilities may be slightly lower than normal due to haze and smoke
from mountain wildfires.
&&
.FIRE WEATHER...
Another day of hot and dry conditions on Tuesday with triple-digit
lowland temperatures with some areas approaching 105. Relative
humidities will again be in the single digits but winds will remain
light and become more south-southwesterly in the afternoon.
Increasing moisture on Wednesday as surface winds turn
southeasterly. This will lower temperatures back to near normal,
along with improvement in RH. Isolated showers and thunderstorms
over area mountains are likely Wed/Thu afternoons but lowland areas
should remain dry. Any storms that do develop those days will pose a
threat for dry lightning starts. Precipitation chances will increase
area-wide next weekend as remnant moisture from Hurricane Bud brings
wetting rains to the region. Depending on the exact track of these
remnants, a risk for flash flooding exists along with any additional
lightning starts.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 105 78 101 76 / 0 0 0 0
Sierra Blanca 103 72 97 69 / 0 0 0 0
Las Cruces 102 72 100 70 / 0 0 0 0
Alamogordo 102 70 98 66 / 0 0 10 10
Cloudcroft 83 53 77 50 / 0 0 50 20
Truth or Consequences 103 71 100 72 / 0 0 0 20
Silver City 96 64 94 63 / 0 0 20 20
Deming 103 65 100 69 / 0 0 0 10
Lordsburg 100 65 100 69 / 0 0 0 10
West El Paso Metro 104 76 100 74 / 0 0 0 0
Dell City 105 70 100 66 / 0 0 0 0
Fort Hancock 106 76 101 74 / 0 0 0 0
Loma Linda 100 68 96 65 / 0 0 0 0
Fabens 104 72 100 70 / 0 0 0 0
Santa Teresa 103 74 100 72 / 0 0 0 0
White Sands HQ 103 74 100 71 / 0 0 0 0
Jornada Range 103 69 100 69 / 0 0 0 10
Hatch 104 70 100 69 / 0 0 0 10
Columbus 104 67 102 69 / 0 0 0 10
Orogrande 104 75 100 72 / 0 0 0 0
Mayhill 91 59 84 55 / 0 0 50 20
Mescalero 91 57 85 54 / 0 0 50 20
Timberon 89 55 84 52 / 0 0 30 10
Winston 96 59 93 57 / 0 0 20 20
Hillsboro 100 66 97 63 / 0 0 10 20
Spaceport 102 69 99 66 / 0 0 0 20
Lake Roberts 96 49 94 51 / 0 0 20 20
Hurley 97 63 95 64 / 0 0 10 20
Cliff 100 51 99 54 / 0 0 10 20
Mule Creek 99 54 98 60 / 0 0 10 20
Faywood 99 66 97 66 / 0 0 10 20
Animas 101 68 101 67 / 0 0 0 10
Hachita 102 65 101 67 / 0 0 0 10
Antelope Wells 100 68 100 67 / 0 0 0 10
Cloverdale 96 65 97 64 / 0 0 0 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Heat Advisory from noon today to 9 PM MDT this evening for
TXZ418-419.
&&
25-Hardiman / 30 - DennhardtHazardous weather outlook, Jun 12, 10:44 AM MST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1144 AM MDT Tue Jun 12 2018
NMZ401-404>407-409>413-417-TXZ418>424-131800-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1144 AM MDT Tue Jun 12 2018
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight.
Very hot afternoon temperatures may lead to health problems for
people involved with outdoor activities. Drink plenty of fluids
and stay hydrated.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered thunderstorms Friday and Saturday. Some storms may
produce heavy rain and local flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NMZ402-403-408-414>416-131800-
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
1144 AM MDT Tue Jun 12 2018
This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered thunderstorms Wednesday through Sunday. Some storms may
produce heavy rain and local flooding Friday and Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Hefner
Drought, Southwest Desert/Mimbres Basin
- When
- June 12, 12:00 PM MST to June 30, 11:59 PM MST
- Where
- Southwest Desert/Mimbres Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The northern half of the zone was placed into Severe(D2) drought conditions on June 12th. The Deming airport reported 1.63 inches of precipitation during the month which was 0.93 inches above normal, but 0.92 inches of that amount occurred on June 29th.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 12 to 13, 20185 deaths · 2 events
- Excessive Heat in Arizona, June 12 to 13, 20182 deaths · 5 events
- Wildfire in Utah, June 12, 2018$1.5 million · 1 event
- Hail and Damaging Winds in Mississippi, June 12 to 13, 2018$46,000 · 1 in hail · 5 events
- Tornado and Flash Flood in Texas, June 12, 2018EF0 · 28 events
- Hail in Kansas, June 12, 20182.75 in hail · 28 events
- Damaging Winds in Oklahoma, June 12, 2018$19,000 · 65 kt wind · 10 events
- Damaging Wind and Lightning Strike in Kentucky, June 12, 2018$20,000 · 52 kt wind · 2 events
- Flash Flooding and Flood in Illinois, June 12, 2018$15,000 · 61 kt wind · 7 events
- Hail in Colorado, June 12, 20183 in hail · 15 events
- Flash Flood and Damaging Winds in Missouri, June 12, 2018$17,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Arkansas, June 12, 2018$15,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766656.